Topical Products for Muscle, Joint Pain May Cause Burns: FDA
Latest Prevention & Wellness News
FRIDAY, Sept. 14 (HealthDay News) -- Over-the-counter pain relievers designed to be rubbed into the skin -- such as Bengay and Icy Hot -- could cause skin injuries in rare cases, the U.S. Food and Drug Administration is warning.
If you experience burning pain or blistering after using the products, the FDA says, you should seek medical attention right away.
The agency said it has received reports about severe skin injuries in people who use topical products to treat muscle and joint pain. Other products include Capzasin, Flexall, and Mentholatum.
People have developed mild to severe chemical burns, some within a day after using a product just one time. Some burns were so severe that some people needed to be hospitalized, the FDA said.
"There's no way to predict who will have this kind of reaction to a topical pain reliever for muscles and joints," Dr. Jane Filie, a medical officer in the FDA's division of nonprescription regulation development, said in an FDA news release.
There have been 43 reported cases of burns associated with the use of over-the-counter topical muscle and joint pain relievers containing the active ingredients menthol, methyl salicylate and capsaicin -- a small number compared to the number of consumers who use the products, the FDA said.
Most of the severe burns occurred after the use of pain relievers that include menthol or a combination of menthol and methyl salicylate; higher concentrations (greater than 3 percent menthol or 10 percent methyl salicylate) were more problematic. There were fewer cases involving products that contain another ingredient, capsaicin, the FDA said.
The FDA offers this advice:
-- Randy Dotinga
Copyright © 2012 HealthDay. All rights reserved.
SOURCE: U.S. Food and Drug Administration, news release, Sept. 13, 2012
Get the latest health and medical information delivered direct to your inbox FREE!